Kentucky, 2011

Tornadoes and Hail in Kentucky, April 15, 2011

April 15, 2011 · NWS PAH · 17 events in 9 counties and zones

A broken line of quasi-discrete storms intensified as it moved across the Mid Mississippi Valley into a destabilizing atmosphere. A relatively narrow plume of richer low level moisture characterized by upper 50's dew points moved north into western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A broken line of quasi-discrete storms intensified as it moved across the Mid Mississippi Valley into a destabilizing atmosphere. A relatively narrow plume of richer low level moisture characterized by upper 50's dew points moved north into western Kentucky. As an upper level storm system approached the region, cold temperatures aloft fostered hail growth in the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 15, 1:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 15, 1:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT FRI APR 15 2011

.DISCUSSION...
MANY CHALLENGES WITH THIS FORECAST PACKAGE.  FIRST ARE THE NEAR TERM
PRECIP CHANCES.  ISOLATED CONVECTION HAS BEGUN IN FAR WESTERN
PORTIONS OF THE PAH FORECAST AREA...WITH ALL BUT FAR EASTERN
PORTIONS OF THE FA IN A TORNADO WATCH.  SHOWERS AND STORMS WILL
CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION THROUGH THE LATE
AFTERNOON HOURS.  BETWEEN ONGOING CONVECTION THIS EVENING...AND WRAP
AROUND MOISTURE PRODUCING SHOWERS LATE TONIGHT INTO SATURDAY...KEPT
LIKELY POPS EAST FOR THUNDERSTORMS TO CHANCE POPS WEST FOR FOR
SHOWERS THIS EVENING.  AFTER MIDNIGHT...WITH THE FRONT TO OUR EAST
ANY PRECIP SHOULD JUST BE LINGERING SHOWERS.  WENT WITH CHANCE POPS
NORTHEAST TO SLIGHT CHANCE POPS SOUTHWEST LATE TONIGHT AND SATURDAY
MORNING...WITH POPS TAPERING OFF FROM SOUTHWEST TO NORTHEAST
SATURDAY AFTERNOON.

THERE WILL BE A BREAK IN THE PRECIPITATION CHANCES SATURDAY NIGHT
INTO SUNDAY AS HIGH PRESSURE BUILDS ACROSS THE GULF COAST STATES.
CONDITIONS WILL REMAIN COOL INTO SATURDAY NIGHT...BUT AS THE HIGH
MOVES SOUTHEAST OF OUR AREA...A RETURN OF SOUTHERLY WINDS AND
SUNSHINE WILL PROVIDE A NICE WARM UP ON SUNDAY.

A WARM FRONT WILL LIFT NORTH OF OUR REGION ON SUNDAY...AND IT WILL
LINGER NORTH OF THE PAH FA FOR THE EARLY PART OF THE WORK WEEK.  THE
FRONT WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT...BUT WHERE THE SHOWERS AND STORMS WILL DEVELOP IS THE
QUESTION.  THE LAST COUPLE OF RUNS OF BOTH THE GFS AND ECMWF HAVE
BEEN ALL OVER THE PLACE...AND FOR NOW KEPT SUNDAY NIGHT AND MONDAY
DRY...WITH SLIGHT TO LOW CHANCE POPS MONDAY NIGHT INTO TUESDAY.  THE
12Z RUNS OF THE GFS AND ECMWF DO HAVE VERY GOOD AGREEMENT FOR
TUESDAY NIGHT...SHOWING LOW PRESSURE MOVING INTO THE GREAT LAKES
REGION DRAGGING A COLD FRONT THROUGH THE FA.  INCLUDED HIGH CHANCE
POPS FOR TUESDAY NIGHT ACROSS THE ENTIRE AREA.  AFTER THE FRONT
PASSES...THE MODELS AGAIN DIVERGE...SO AT THIS TIME CHOSE TO KEEP
CHANCE POPS THROUGH THE END OF THE FORECAST PERIOD UNTIL A CLEARER
PICTURE EMERGES.

IN THE NEAR TERM...LEANED MORE TOWARD THE SLIGHTLY WARMER MAV
GUIDANCE FOR TONIGHT THROUGH SUNDAY...AND TOWARD THE COOLER MAV
TEMPS FOR SUNDAY NIGHT. IN THE EXTENDED...OVERALL STAYED WITHIN A
FEW DEGREES OF THE LATEST MEX GUIDANCE.

&&

.AVIATION...
STRATO-CU AND MVFR CIGS COVERED MUCH OF SOUTHEAST MISSOURI WITH
HIGH LEVEL CLOUDS DEPARTING EAST OF THE MISSISSIPPI. KEPT CB/S FOR
CONVECTIVE MENTION GIVEN UNCERTAINTY WITH RESPECT TO COVERAGE.
WINDS WILL STAY SOUTH/SOUTHEAST THIS AFTERNOON...WITH GUSTS OVER 20
KTS CONTINUING. WINDS WILL VEER THIS EVENING WITH FRONTAL PASSAGE
TO SOUTHWEST. OVERNIGHT...PROBABILITY FOR MVFR CIGS WILL INCREASE
ESPECIALLY AFTER MIDNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 15, 2:33 AM CST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CDT FRI APR 15 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-160845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
333 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TODAY...SOME OF WHICH MAY BE SEVERE.
CONVECTION SHOULD BE ONGOING IN THE MORNING...MOVING NORTHEAST
ACROSS THE EVANSVILLE TRI STATE AND PENNYRILE REGIONS. ADDITIONAL
DEVELOPMENT IS LIKELY IN THE WAKE OF THE MORNING CONVECTION...
FROM LATE MORNING INTO THE AFTERNOON HOURS. STORMS WITH ROUND TWO
COULD TAKE ON SUPERCELL CHARACTERISTICS...ESPECIALLY OVER
SOUTHEAST MISSOURI...WESTERN KENTUCKY AND THE SOUTHERN TIP OF
ILLINOIS. HAZARDS WILL INCLUDE LARGE HAIL...DAMAGING WINDS AND
POSSIBLY TORNADOES. THE ALERT LEVEL WILL LARGELY DEPEND ON HOW
UNSTABLE THE ATMOSPHERE CAN BECOME THROUGH THE DAY...AND IF UPPER
LEVEL JET STREAM WINDS CAN LINE UP WITH THE AXIS OF
DESTABILIZATION. STORM MOTION SHOULD BE NORTHEAST FROM 40 TO 50
MPH.

LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN TODAY. RAINFALL EARLIER
THIS WEEK HAS GROUND CONDITIONS SATURATED IN SOME AREAS. THIS
SYSTEM IS FORECAST TO BRING TO THE REGION 1 TO 1 1/2 INCHES OF
RAINFALL...WHICH COULD CAUSE URBAN AND SMALL STREAM FLOOD CONCERNS
ONCE AGAIN.

FLOODING IS AGAIN OCCURRING ON MANY AREA RIVERS. PLEASE REFER TO
THE FLOOD WARNINGS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NEXT WEEK...IT APPEARS THE WEATHER PATTERN WILL SET UP IN A
MANNER FAVORABLE FOR PERIODS OF HEAVY RAIN. GIVEN THE VARIABILITY
IN THE MODEL DATA...IT IS TOO SOON TO TELL WITH MUCH CONFIDENCE
WHERE EXACTLY THE AXIS WILL SET UP. HOWEVER THE EFFECTS SHOULD
BE FELT ACROSS PORTIONS OF BOTH THE MID MISSISSIPPI AND LOWER
OHIO VALLEY REGIONS.

FLOODING IS EXPECTED TO CONTINUE ON MANY AREA RIVERS. PLEASE
REFER TO THE FLOOD WARNINGS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...ESPECIALLY THIS AFTERNOON.

JP

In the hours before

Special weather statement, Apr 15, 2:02 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT FRI APR 15 2011

MOZ100-107>109-152100-
WAYNE MO-CARTER MO-BUTLER MO-RIPLEY MO-
302 PM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIPLEY...BUTLER...
EASTERN CARTER AND WAYNE COUNTIES IN SOUTHEAST MISSOURI UNTIL
400 PM CDT...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH DIME SIZE HAIL...AND STRONG WINDS
AROUND 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
PIEDMONT TO MILLTOWN TO 3 MILES SOUTHWEST OF NAYLOR...MOVING
NORTHEAST AT 35 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE WILLIAMSVILLE...NEELYVILLE...
HENDRICKSON...HARVIELL...GREENVILLE...QULIN...POPLAR BLUFF...
WAPPAPELLO LAKE AREA...SHOOK...WAPPAPELLO...FISK AND ROMBAUER.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER
RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Apr 15, 2:36 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             HENDRICKSON             36.90N 90.47W
04/15/2011  M0.88 INCH       BUTLER             MO   TRAINED SPOTTER

            NICKEL SIZED HAIL IN BUTLER CO. MISSOURI

&&

JAYSONW
Local storm report, Apr 15, 3:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             MARBLE HILL             37.30N 89.98W
04/15/2011  M0.75 INCH       BOLLINGER          MO   EMERGENCY MNGR

            EMA REPORTS VERY STRONG HAIL STORM NEARLY COVERING THE
            GROUND.

&&

JAYSONW
Local storm report, Apr 15, 3:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             SCOTT CITY              37.22N 89.53W
04/15/2011  E1.00 INCH       SCOTT              MO   TRAINED SPOTTER

&&

RST
Local storm report, Apr 15, 3:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             SCOTT CITY              37.22N 89.53W
04/15/2011  M1.75 INCH       SCOTT              MO   TRAINED SPOTTER

&&

JAYSONW
Local storm report, Apr 15, 3:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FUNNEL CLOUD     E CHAFFEE               37.18N 89.66W
04/15/2011                   SCOTT              MO   LAW ENFORCEMENT

            CHAFFEE PD REPORTS A ROTATING FUNNEL CLOUD EAST OF
            CHAFFEE MISSOURI

&&

JAYSONW

The radar

The Paducah radar (KPAH), 47 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Hickman

When
April 15, 4:00 PM CST
Where
Hickman County, 2.22 mi E of Clinton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.670, -88.940

Hail, Ballard

When
April 15, 4:04 PM CST to 4:15 PM CST
Where
Ballard County, 2 mi E of Monkeys Eyebrow to 2.65 mi SE of Slater
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.180, -88.944

Quarter to golf-ball size hail fell in parts of Ballard County. Quarter-size hail fell in La Center and the community of New York, near Gage. Golf-ball hail fell near Bandana.

Hail, Graves

When
April 15, 4:15 PM CST to 4:19 PM CST
Where
Graves County, 1.38 mi S of Lowes to 3.5 mi N of Kansas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.860, -88.770

Hail, Graves

When
April 15, 4:21 PM CST
Where
Graves County, 0.89 mi SW of Wingo
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.640, -88.740

Hail, Carlisle

When
April 15, 4:42 PM CST
Where
Carlisle County, 0.55 mi E of Bardwell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.870, -89.010

Hail, Carlisle

When
April 15, 4:54 PM CST
Where
Carlisle County, 0.55 mi E of Magee Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.920, -88.910

Hail, Ballard

When
April 15, 5:25 PM CST
Where
Ballard County, 3 mi S of Kevil
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.037, -88.900

Hail, McCracken

When
April 15, 5:35 PM CST to 5:42 PM CST
Where
McCracken County, (Pah)barkley Arpt Pa to 1.44 mi NNW of Lamont
Measured
1.25 in hail
Property damage
$50,000
Reported by
NWS Employee
Coordinates
37.070, -88.770

A swath of large hail from quarter to half-dollar size extended from Lone Oak through the Barkley Airport area. Hailstones up to half-dollar size fell at the Paducah National Weather Service office. Vehicles were dented.

Hail, Graves

When
April 15, 5:45 PM CST to 5:47 PM CST
Where
Graves County, 1.49 mi SSE of Symsonia to 3 mi N of Kansas
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.900, -88.510

Hail, McCracken

When
April 15, 5:54 PM CST
Where
McCracken County, 2.15 mi NW of Cecil
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.120, -88.700

Hail, Graves

When
April 15, 6:07 PM CST
Where
Graves County, 1.11 mi W of Hickory
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.820, -88.650

Hail, Livingston

When
April 15, 6:22 PM CST
Where
Livingston County, Burna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.250, -88.370

Hail, McCracken

When
April 15, 6:22 PM CST
Where
McCracken County, 0.69 mi S of Reidland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.010, -88.530

Hail, Calloway

When
April 15, 6:50 PM CST
Where
Calloway County, 4.87 mi N of Faxon
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.750, -88.140

Ping-pong ball size hail fell near Kenlake State Resort Park for two minutes.

Tornado, Trigg

When
April 15, 7:12 PM CST to 7:13 PM CST
Where
Trigg County, 3.91 mi SW of Cadiz to 3.64 mi SW of Cadiz
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
36.830, -87.870

A very brief touchdown occurred. Several trees were snapped or uprooted. Peak winds were estimated near 80 mph.

Tornado, Trigg

When
April 15, 7:14 PM CST to 7:18 PM CST
Where
Trigg County, 1.8 mi SW of Cadiz to 0.7 mi NE of Cadiz
Rating
EF1
Path length
2.5 mi
Path width
125 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.852, -87.843

Approximately a dozen trees were uprooted or snapped. Several tree limbs were blown down. Two homes on the outskirts of north Cadiz received shingle damage. Peak winds were estimated near 90 mph. The average path width was 100 yards.

Funnel Cloud, Christian

When
April 15, 7:42 PM CST
Where
Christian County, 1.1 mi E of Hawkins
Reported by
Trained Spotter
Coordinates
37.030, -87.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyThe tornado archive for Kentucky, 2011Warnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288630, 288634, 288631, 288633, 288637, 288638, 288639, 288640, 288645, 288647, 288649, 288650, 288651, 288628, 288655, 288660, 288636.